Alabama, 2024

Flash Flooding and Flooding in Alabama, September 13 to 15, 2024

September 13 to 15, 2024 · NWS HUN · 9 events in 2 counties and zones

As the remains of Tropical System Francine slowly meandered through the mid South, a persistent band of showers and thunderstorms produced very heavy rainfall totals over the two day period from the 13th into the 14th. Some of the heaviest rains occurred during the evening of the 13th into the morning hours of the 14th in parts of northwest and north central Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

As the remains of Tropical System Francine slowly meandered through the mid South, a persistent band of showers and thunderstorms produced very heavy rainfall totals over the two day period from the 13th into the 14th. Some of the heaviest rains occurred during the evening of the 13th into the morning hours of the 14th in parts of northwest and north central Alabama. Widespread rain totals of 2 to 4 inches were observed, with a large pocket of 4 to 6 inch rainfall across portions of Cullman, Colbert, Franklin, Lauderdale, Lawrence, and Morgan. A smaller pocket of 8 to 12 inch rainfall was observed in Lawrence Cunty, including the Bankhead National Forest. During the evening hours of the 13th, a few instances of flash flooding weres reported in Cullman County. During the late night and morning hours of the 14th, significant flash and areal flooding occurred as a result in the town of Moulton and nearby areas where several homes were affected by flood water. Small stream and creek flooding persisted through the 15th as runoff fed into the Big Nance Creek which went into Major Flood during the morning hours. A man was rescued from flood waters during the early morning hours of the 15th just south of Courtland near a creek feeding into Big Nance Creek.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Sep 13, 11:35 AM CST, 4 hours 59 minutes earlier.

Area forecast discussion, Sep 13, 11:35 AM CST, 4 hours 59 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1235 PM CDT Fri Sep 13 2024

...New NEAR TERM, SHORT TERM...

.NEAR TERM...
(Tonight)
Issued at 1234 PM CDT Fri Sep 13 2024

Threat for excessive rain and possibly isolated severe weather is
increasing as heating commences further. Convective band in
northwest AL is the one to watch as we head into the evening
hours. As the 5h wave pivots east this afternoon and evening,
expect a large uptick in coverage and intensity of showers and
thunderstorms. Bulk shear values have diminished a bit since 12Z,
but still formidable given 1000-1500 J/kg SBCAPE. CAPE is a bit
greater to our south, but the warm frontal boundary is trying to
advance a bit further north to just south of MSL through Cullman.
Convergence along this boundary will shift even further northeast
into our area this evening. Persistent heavy rain will occur
through tonight in the convergent band which will become more
oriented west-northwest to east- southeast. Various CAMS/HREF data
suggest several inches of rain in the heaviest corridor.

&&

.SHORT TERM...
(Saturday through Sunday night)
Issued at 1234 PM CDT Fri Sep 13 2024

The potential for excessive rainfall will persist through
Saturday and Saturday night as the 5h/8h lows slowly shift
southeast into eastern MS, with a persistent deep layer southeast
flow and moisture transport through the TN Valley. The
trough/convergence axis shifts slightly southwest late Saturday
night into Sunday, along with low level stream flow advecting
slightly drier air into our northeast AL and southern TN counties.
This may limit the heavy rain threat sometime on Sunday. After
coordination, will extend the Flood Watch through Saturday at 7 PM
CDT.

&&

.LONG TERM...
(Monday through Thursday)
Issued at 320 AM CDT Fri Sep 13 2024

With the open wave trough likely moving to the south of the region
on Tuesday, and continuing through Thursday, chances for showers
will decrease during the period. Chances for showers (~30%) remain
for Tuesday, but lessen for Wednesday and Thursday. With increased
sunshine in the warm sub-tropical air mass, temperatures will
likely climb into the 80s each day during the period.

&&

.AVIATION...
(18Z TAFS)
Issued at 1103 AM CDT Fri Sep 13 2024

Ceilings of 015-025 agl (MVFR) will improve to above 030agl (VFR)
by 22Z. However, SHRA and TSRA will become scattered to numerous,
with periodic lower ceilings and visibility. By 02Z, ceilings
should drop back to 020-025agl (MVFR), and progressively lower
below 010agl (IFR) by 05Z. These or similar conditions may last to
the end of the period.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Flood Watch through Saturday early evening for ALZ001>010-016.

TN...Flood Watch through Saturday early evening for TNZ076-096-097.

&&

NEAR TERM...17
SHORT TERM....17
LONG TERM....KDW
AVIATION...17

In the hours before

Special weather statement, Sep 13, 3:34 PM CST, 1 hour before
Special Weather Statement
National Weather Service Huntsville AL
434 PM CDT Fri Sep 13 2024

ALZ016-132215-
Cullman AL-
434 PM CDT Fri Sep 13 2024

...A STRONG THUNDERSTORM WILL IMPACT CULLMAN COUNTY THROUGH 515 PM
CDT...

At 433 PM CDT, Doppler radar was tracking a strong thunderstorm near
Blount Springs, or 16 miles northeast of Sumiton, moving northeast at
25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Cullman, Hanceville, Good Hope, Holly Pond, Dodge City, Baldwin,
Vinemont, West Point, Garden City, and Colony.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3389 8702 3427 8703 3423 8652 3412 8660
      3412 8663 3409 8666 3408 8670 3405 8668
      3406 8671 3403 8670 3403 8672 3397 8677
      3395 8679 3395 8685 3393 8686 3394 8688
      3392 8689 3391 8692 3387 8694
TIME...MOT...LOC 2133Z 207DEG 21KT 3392 8685

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

RSB
Local storm report, Sep 13, 4:11 PM CST, 23 minutes before
Preliminary Local Storm Report
National Weather Service Huntsville AL
511 PM CDT Fri Sep 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     Non-Tstm Wnd Dmg 9 SSE Cherokee          34.63N 87.91W
09/13/2024                   Colbert            AL   911 Call Center

            Power pole reported down or leaning along
            Highway 247 near Tuscumbia.

&&
Local storm report, Sep 13, 4:19 PM CST, 15 minutes before
Preliminary Local Storm Report
National Weather Service Huntsville AL
519 PM CDT Fri Sep 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     Tstm Wnd Dmg     5 SSW Good Hope         34.04N 86.89W
09/13/2024                   Cullman            AL   Emergency Mngr

            Tree reported down along Highway 69 and
            County Road 223 near Good Hope.

&&

The radar

The Northeast Alabama radar (KHTX), 111 km away, was scanning. The volume nearest the first event began at 22:34 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 4 flood, 1 heavy rain. Local standard time, as filed.

Flash Flood, Cullman

When
September 13, 4:34 PM CST to 10:17 PM CST
Where
Cullman County, 0.9 mi NW of West Pt to 0.58 mi NW of West Pt
Cause
Heavy Rain / Tropical System
Reported by
Emergency Manager
Coordinates
34.240, -86.960

Flowing water near some streets west of West Point High School with water depth near the top of some automobile tires.

Flash Flood, Cullman

When
September 13, 7:42 PM CST to September 14, 1:00 AM CST
Where
Cullman County, 0.9 mi NE of Welti to 0.72 mi NE of Welti
Cause
Heavy Rain / Tropical System
Reported by
Emergency Manager
Coordinates
34.140, -86.740

County Road 703 bridge near Hanceville is under water. Road is closed at this time.

Flash Flood, Lawrence

When
September 14, 5:00 AM CST to 11:00 AM CST
Where
Lawrence County, 0.57 mi W of Moulton to 0.62 mi W of Moulton
Cause
Heavy Rain / Tropical System
Reported by
Broadcast Media
Coordinates
34.480, -87.290

Corrects previous LSR Flash Flood report from 1SW Moulton. Severe flash flooding in Moulton on Main Street. Two residents rescued from a home. Depth of water at least 1-2 feet.

Flash Flood, Lawrence

When
September 14, 7:20 AM CST to 1:11 PM CST
Where
Lawrence County, 2.93 mi WNW of Moulton to 2.64 mi W of Moulton
Cause
Heavy Rain / Tropical System
Reported by
Public
Coordinates
34.490, -87.330

Social media video of flooding at the intersection of Highway 24 and CR 168. Depth of water estimated at 18-24 inches.

Heavy Rain, Lawrence

When
September 14, 8:00 AM CST
Where
Lawrence County, 1.3 mi WNW of Moulton
Reported by
COOP Observer
Coordinates
34.488, -87.300

Moulton Water Plant, the official Coop site in the area, measured 13.9 inches of rain.

Flood, Lawrence

When
September 14, 8:50 AM CST to 2:48 PM CST
Where
Lawrence County, 1.14 mi W of Moulton to 0.53 mi WNW of Moulton
Cause
Heavy Rain / Tropical System
Reported by
Emergency Manager
Coordinates
34.480, -87.300

Flooding along Crow Branch just West of Market Street and School Street in Moulton. Depth of water estimated at 1-1.5 feet.

Flood, Lawrence

When
September 14, 10:15 AM CST to 4:00 PM CST
Where
Lawrence County, 1.14 mi W of Moulton to 0.8 mi WSW of Moulton
Cause
Heavy Rain / Tropical System
Reported by
Broadcast Media
Coordinates
34.480, -87.300

Court Street and CR 460 flooded with 2-4 feet of water covering areas near the baseball field along Almon Branch.

Flood, Lawrence

When
September 14, 2:45 PM CST to 8:00 PM CST
Where
Lawrence County, 2.2 mi NW of Moulton to 1.8 mi NW of Moulton
Cause
Heavy Rain / Tropical System
Reported by
Broadcast Media
Coordinates
34.500, -87.310

A resident was rescued from floodwaters at their home along CR 167 just west of Crow Branch. Depth of water estimated at 2-3 feet.

Flood, Lawrence

When
September 15, 12:00 AM CST to 6:00 AM CST
Where
Lawrence County, 0.57 mi W of Terrytown to 1.19 mi SW of Terrytown
Cause
Heavy Rain / Tropical System
Reported by
Law Enforcement
Coordinates
34.630, -87.340

A man was rescued from flood waters at the intersection of CR 150 and CR 257. This is near a small creek that feeds into nearby Big Nance Creek. Depth of water estimated at 2-3 feet.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2024Every state in 2024This day in weather historyWarnings in Alabama, September 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1218309, 1218311, 1218312, 1218314, 1218319, 1218315, 1218316, 1218317, 1218318.